Bad mornings

Hi All

I have found this forum most helpful over the past four years so many thanks to all contributors. I have been reducing pred. very slowly just 1mg on three more days and I will be the latest member of club zero. I would like some advice if anyone can help please. Over the past three or four weeks I have found getting started in the mornings more and more difficult. For the first hour I have no energy or strength but it gradually returns and then I am relatively normal. Is it anything to do with stopping pred or perhaps just part of getting older. Any suggestions would be appreciated.

6 Replies

  • Mischevious, since getting to the lower doses of steroids, your adrenal glands will have been working hard to get up to speed again in manufacturing their own supply of natural steroid (cortisol) after having been suppressed by the long term, higher dose artificial steroid, and your early morning lack of energy could be a sign that they are not yet quite up to speed. In fact, it can take about a year AFTER coming off steroids completely for all our hormones etc to return to normal.

    Why not remain on the 1mg dose a bit longer to see if this recent early morning lethargy abates? Contrary to the thinking of some medics, 1mg really can make a difference so ignore anyone that tells you otherwise - our bodies get used to being on this long-term treatment and they don't like to give it up!

    Alternatively, you could try reducing to just half a mg before stopping altogether - that proved successful for me and it has for others. You have done so well to get to this stage so best not to rock the boat now. Lots of good luck wishes.

  • Hi Mischevious,

    Well done you. Much in same boat, down to 0.5mg by mid May, then tried to go to zero over the next two weeks, but didn't feel too brilliant. Can't really say what it was so decided to have ESR test to check, and meanwhile stop reduction. Unfortunately bloods came back higher than usual, so have decided to try 1mg for a week, and then back down to 0.5mg and have rearranged another test for 10 days time.

    Still not sure why bloods raised, unfortunately ESR not particularly accurate, and picks up other problems. Could be my arthritis, which is certainly more painful as I reduce Pred, could be over-doing things after a week with children and grandchildren - but I know what I don't want it to be - GCA!

    Like you, club zero is tantalisingly on the horizon, but I'm not going to risk 4 years of blood, sweat and tears for the sake of a mg or two of Pred.

    As Celtic suggests, stick at 1mg for a while longer. I will if you will😉 Good luck.

  • Hi

    I took 3 months to reduce from 1mg to zero. To be honest, after 3 years was quite scared of the possibility of a flare up without preds and worried every time I had an ache somewhere ! Have now been off steroid for five weeks and yes do feel a little stiff first thing in the morning and still worry, although it soon wears off. I have been one of the lucky ones in that pred really worked for me with only minimal side effects. I am aware that PMR can return and must try not to panic every time I get one of those age related symptoms! Will play safe and take pack of pred with me whenever I go on holiday

    I am really grateful to everyone on this site for their guidance and shared experiences. I would never have learned about the dead slow, stop reduction method without you.

  • When I started pred, over a year ago now, my doctor actually said that many patients keep a supply of 1 mg tablets for a while after they've tapered off, just in case they need to take the occasional one. I'm sort of expecting that is what will happen with me. (Currently at 3.5.) Eventually the need for even this rare dose should go away completely.

  • Hi all

    Thank you for your replies, advice and words of encouragement. My last day on pred was going to be 15 July and then on holiday on 16th which would have been really good, but I am taking note of your experiences and going back to 1mg every day for now. I will keep you posted of my progress.

  • Wise move, Mischevious - hope it works and that you have a lovely holiday.

You may also like...